Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 51, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2011, 4:48 PM CDT for 4 counties in Kansas. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 4:48 PM CDT (21:48 UTC)
- Expired
- May 24, 2011, 5:06 PM CDT
- In force
- 18 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:56 PM CDT | TSTM WND DMG | Monument, KS | 5 POWER POLES BROKEN NEAR MONUMENT. POLES ALL LAYING TO THE EAST. |
| May 24, 4:56 PM CDT | TSTM WND DMG | Monument, KS | EIGHT POWER POLES BROKEN NEAR MONUMENT. POLES ALL LAYING TO THE EAST. CORRECTION FROM PREVIOUS REPORT OF FIVE POLES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:27 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
712 WUUS53 KGLD 242148 SVRGLD KSC063-109-179-193-242245- /O.NEW.KGLD.SV.W.0051.110524T2148Z-110524T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 448 PM CDT TUE MAY 24 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GOVE COUNTY IN WEST CENTRAL KANSAS... EASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS... SOUTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS... SOUTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS... * UNTIL 545 PM CDT * AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED OUTFLOW FROM A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF MINGO...AND WAS MOVING NORTH AT 25 MPH. THE WINDS ARE OCCURRING WELL IN ADVANCE OF ANY STORMS AND ARE EXPECTED TO BE OUT OF THE SOUTHEAST. WIND GUSTS TO 58 MPH WERE REPORTED IN OAKLEY. * LOCATIONS IMPACTED INCLUDE... MINGO...SEGUIN...MENLO...HALFORD AND COLBY. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 53 AND 92. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 127 AND 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS. && LAT...LON 3942 10108 3939 10049 3879 10053 3874 10120 TIME...MOT...LOC 2147Z 176DEG 22KT 3927 10085 WIND...HAIL 60MPH <.50IN $$ JRM
1 follow-up statement
192 WWUS53 KGLD 242206 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 406 PM MDT TUE MAY 24 2011 KSC063-109-179-193-242216- /O.CAN.KGLD.SV.W.0051.000000T0000Z-110524T2245Z/ THOMAS KS-SHERIDAN KS-LOGAN KS-GOVE KS- 506 PM CDT TUE MAY 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GOVE...EASTERN LOGAN...SOUTHWESTERN SHERIDAN AND SOUTHEASTERN THOMAS COUNTIES IS CANCELLED... THE STRONG WINDS HAVE SUBSIDED ACROSS THE AREA AND ARE NOT EXPECTED TO BE STRONGER THAN 60 MPH. OTHER SEVERE STORMS ARE NEAR THE AREA...SO PLEASE MONITOR THE LATEST FORECASTS AND WARNINGS. LAT...LON 3942 10108 3939 10049 3879 10053 3874 10120 TIME...MOT...LOC 2206Z 176DEG 22KT 3939 10086 $$ JRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:07 PM CDT, 41 minutes earlier.
Area forecast discussion, May 24, 4:07 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
307 PM MDT TUE MAY 24 2011
.DISCUSSION...
307 PM MDT TUE MAY 24 2011
17Z WATER VAPOR IMAGERY DEPICTING NEGATIVELY TILTED LONGWAVE TROUGH
AXIS OVER INTERMOUNTAIN WEST WITH DEEP PV ANOMALY ROTATING AROUND THE
BASE OF THIS FEATURE ROUGHLY ACROSS NORTH CENTRAL/NORTHEAST NEW
MEXICO. CONVECTION WAS UNDERWAY NEAR AND OUT AHEAD OF THE PV FEATURE
ACROSS EASTERN COLORADO. AT THE SURFACE...LEESIDE CYCLOGENESIS
WAS WELL UNDERWAY IN RESPONSE TO THE LONGWAVE TROUGH WITH A DEEP SFC
LOW CENTERED OVER THE MID-OK PANHANDLE. PRIMARY FOCUS OF THE FORECAST
PERIOD RESIDES OVER THE NEXT 24-36 HOURS WITH THE POTENTIAL FOR SEVERE
WEATHER...HEAVY RAINFALL AMOUNTS...AND FINALLY VERY STRONG WINDS AS
THE SYSTEM DEPARTS.
TONIGHT...PRECIP TIMING APPEARS TO BE ON TRACK. POTENTIAL FOR
SEVERE WEATHER PRIMARILY WILL BE THIS AFTERNOON AND EVENING. BY
06Z MUCAPE VALUES BEGIN TO DIMINISH RAPIDLY. THE EXCEPTION TO THIS
IS OUR FAR NORTHEAST CORNER WHERE MUCAPE VALUES OF AROUND 200-400
J APPEAR TO HANG ON DURING THE OVERNIGHT HOURS SO WILL CONTINUE A
MENTION OF ISO T OUT THIS WAY INTO THE MORNING HOURS. ONE CONCERN
REGARDING THIS EVENINGS PRECIP IS THE POSSIBILITY OF AN EARLY LINE
OF THUNDERSTORMS PUSHING THROUGH THE AREA MAY STABILIZE THINGS A
BIT DURING THE EVENING HOURS. DO BELIEVE THAT SHOULD THIS SCENARIO
PLAY OUT IT WOULD BE RELATIVELY SHORT-LIVED AS ABUNDANT FORCING
FOR ASCENT AT ALL LOW LEVELS EXISTS WITH PRECIP FILLING BACK IN
AGAIN IN SHORT ORDER. REGARDING RAINFALL AMOUNTS...GUIDANCE IN
GOOD AGREEMENT DEPICTING A GENERAL ONE TO TWO INCHES OF QPF MAINLY
NEAR AND NORTH OF INTERSTATE 70. MANY LOCATIONS IN THESE SAME
AREAS REPORTED NEAR ONE TO ONE AND A HALF INCHES OF PRECIP LAST
NIGHT AND WITH 3-HR FLOOD GUIDANCE IN SOME OF THOSE AREAS AT ABOUT
ONE AND A HALF INCHES THOUGHT IT BEST TO GO AHEAD WITH A FLASH
FLOOD WATCH UNTIL 18Z TOMORROW TO COINCIDE WITH THE HEAVIEST
EXPECTED RAINFALL RATES.
TOMORROW...PRECIP WILL CONTINUE DURING THE MORNING HOURS AS LOW
LEVEL WARM ADVECTION CONTINUES TO WRAP AROUND THE H7 LOW WHICH IS
PROGGED TO BE OVER NC KANSAS AT THIS TIME. MEANWHILE...THE SURFACE
LOW CURRENTLY OVER THE PANHANDLE REGION WILL DEEPEN AND MOVE
GENERALLY TOWARDS NORTH CENTRAL KANSAS...WITH THE ENTIRE SYSTEM
BECOMING NEARLY STACKED DURING THE MORNING HOURS. WINDS AT H85
PROGGED TO BE AROUND 50-55KTS BY 12Z AND WITH PRESSURE RISES ON
THE ORDER OF AROUND 5-6MB DURING THE MORNING HOURS...AT LEAST A
WIND ADVISORY WILL BE NECESSARY TOMORROW AND POSSIBLY A HIGH WIND
WARNING. WITH OTHER ONGOING SEVERE WEATHER HIGHLIGHTS THOUGHT IT
BEST TO DEFER TO THE EVENING OR OVERNIGHT SHIFT TO HOIST THIS WIND
HIGHLIGHT. WIND SPEEDS WILL BEGIN TO SUBSIDE DURING THE EVENING
HOURS AS THE SURFACE LOW BEGINS TO PULL AWAY FROM THE AREA.
IN THE EXTENDED...ONLY MINOR TWEAKS MADE TO ONGOING FORECAST AS
GUIDANCE HAS NOT DIFFERED MUCH IN THAT TIME FRAME.
50
&&
.AVIATION...
1108 AM MDT TUE MAY 24 2011
FOR THE 18Z TAFS...VERY COMPLICATED WEATHER SITUATION UNFOLDING
DURING THIS TAF PERIOD. UPSTREAM THUNDERSTORMS WILL CONTINUE TO
INCREASE IN COVERAGE AND INTENSITY AND SPREAD EASTWARD. SEVERE
WEATHER IS A GOOD POSSIBILITY...WITH DYNAMICS IN PLACE FOR HAIL
AND STRONG WINDS. THUNDERSTORMS WILL MOVE INTO KGLD SHORTLY AFTER
START OF THE TAF...AND KMCK AROUND 20Z. EXPECT TSTORMS TO LAST
THROUGH MID EVENING...THEN SHOWERS THROUGH THE REST OF THE PERIOD.
CIGS AND VIS WILL BE MVFR TO START...POSSIBLY IFR IN TSTORMS...THEN
BECOMING IFR/LIFR IN SHOWERS OVERNIGHT THAT WILL LAST THROUGH THE
PERIOD. WINDS ARE ALSO A CONCERN...WINDS WILL BE GUSTY
INITIALLY...HOWEVER...WINDS WILL BECOME VERY STRONG AND GUSTY
OVERNIGHT INTO TOMORROW...WITH GUSTS UP TO 45KTS AT BOTH LOCATIONS
AFT 11Z. OF COURSE...WINDS WILL BE STRONG IN AND AROUND TSTORMS.
BAS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ001>004-
013>016.
NE...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NEZ079>081.
CO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR COZ090-091.
&&Hazardous weather outlook, May 24, 11:47 AM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1047 AM MDT TUE MAY 24 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1047 AM MDT TUE MAY 24 2011 /1147 AM CDT TUE MAY 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE TRI- STATE AREA THIS AFTERNOON AND EVENING. ALL ASSOCIATED THUNDERSTORM THREATS WILL BE POSSIBLE TODAY WITH THE STRONGER STORMS... INCLUDING LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND CLOUD- TO-GROUND LIGHTNING. A TORNADO WILL ALSO BE POSSIBLE. THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS EASTERN COLORADO BY MIDDAY AND OVERSPREAD THE REMAINDER OF THE TRI-STATE REGION DURING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY WITH A SLIGHT RISK OF SEVERE WEATHER EAST OF A LINE FROM MCCOOK NEBRASKA TO GOVE KANSAS. A VERY WINDY DAY IS EXPECTED WEDNESDAY. NORTHWEST WIND AT 25 TO 35 MPH WITH SOME GUSTS TO 50 MPH ARE POSSIBLE ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 24, 4:16 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
316 PM MDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL GOODLAND 39.35N 101.71W
05/24/2011 E1.00 INCH SHERMAN KS TRAINED SPOTTER
&&
BASLocal storm report, May 24, 4:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 7 N RULETON 39.44N 101.88W
05/24/2011 E0.75 INCH SHERMAN KS PUBLIC
ESTIMATED 40-50 MPH WIND GUSTS ALSO
&&
BASLocal storm report, May 24, 4:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND GST 4 W GOODLAND 39.35N 101.78W
05/24/2011 M62 MPH SHERMAN KS MESONET
&&
DLFLocal storm report, May 24, 4:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND GST GOODLAND 39.35N 101.71W
05/24/2011 M79 MPH SHERMAN KS ASOS
69 KNOT WIND GUST REPORTED AT GOODLAND ASOS
&&
BASLocal storm report, May 24, 4:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG EDSON 39.33N 101.54W
05/24/2011 SHERMAN KS EMERGENCY MNGR
POWER POLE DOWN HWY 24
&&
BASLocal storm report, May 24, 4:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST EDSON 39.33N 101.54W
05/24/2011 E80 MPH SHERMAN KS PUBLIC
&&
CJSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:05 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 55 min |
| May 23, 7:48 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 57 min |
| May 23, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 60 min |
| May 23, 8:38 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 44 min |
| May 23, 9:38 PM CDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| May 24, 2:22 AM CDT | Special Weather Statement | GLD | Wichita | 23 min |
| May 24, 2:58 AM CDT | Special Weather Statement | GLD | Logan | 32 min |
| May 24, 3:17 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 19 min |
| May 24, 3:48 AM CDT | Special Weather Statement | GLD | Sheridan | 27 min |
| May 24, 4:17 AM CDT | Special Weather Statement | GLD | Logan | 28 min |
| May 24, 4:49 AM CDT | Special Weather Statement | GLD | Gove | 26 min |
| May 24, 5:30 AM CDT | Special Weather Statement | GLD | Gove | 30 min |
| May 24, 12:22 PM CDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more | 22 hr |
| May 24, 2:53 PM CDT | Special Weather Statement | GLD | Sherman | 22 min |
| May 24, 3:22 PM CDT | Tornado Warning | GLD | Sherman | 23 min |
| May 24, 3:23 PM CDT | Special Weather Statement | GLD | Wallace | 37 min |
| May 24, 3:25 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 65 min |
| May 24, 3:28 PM CDT | Special Weather Statement | GLD | Greeley | 32 min |
| May 24, 3:47 PM CDT | Tornado Warning | GLD | Sherman | 28 min |
| May 24, 3:52 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 18 min |
| May 24, 3:53 PM CDT | Tornado Warning | GLD | Sherman | 37 min |
| May 24, 4:03 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 57 min |
| May 24, 4:10 PM CDT | Tornado Warning | GLD | Cheyenne, Sherman | 35 min |
| May 24, 4:28 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Decatur, Logan, Rawlins, Sheridan, Sherman and 2 more | 62 min |
| May 24, 4:49 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Decatur, Rawlins, Sheridan, Sherman, Thomas | 41 min |
| May 24, 5:07 PM CDT | Tornado Warning | GLD | Cheyenne, Rawlins | 38 min |
| May 24, 5:14 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 48 min |
| May 24, 5:30 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 60 min |
| May 24, 5:31 PM CDT | Flash Flood Warning | GLD | Cheyenne, Sherman | 3 hr |
| May 24, 5:52 PM CDT | Special Weather Statement | GLD | Gove, Logan, Sheridan, Thomas | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.